Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Depression

Increasing Dosage of Anti-depressant

03/04/2008

Question:

I have been taking Effexor XR 75mg daily for five years. Occasionally, I still get depressed and this manifests itself by feeling sad, short-tempered and just wishing I could sleep all day. Should I consider asking my doctor to increase the dosage? Should I try a different medication?

Answer:

You should certainly see your doctor soon, review your recent course of symptoms, and evaluate the current severity of your symptoms. If you are still having several days a week with the symptoms you mention, the most efficient next step may be to increase the dose of the Effexor. You should also talk about how to improve your daily self-management approaches to your depression, such as exercise, pleasurable activities, contacts with supportive people, and sleep management. Trying a different medication should be reserved for after you have tried raising the Effexor to the maximum tolerable dose for 4-6 weeks.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati